Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2024, 6:40 AM CDT for Miami County, Kansas; Bates County, Cass County, Johnson County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 6:40 AM CDT (11:40 UTC)
- Expired
- May 8, 2024, 7:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Miami County, KS, Bates County, MO, Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:04 AM CDT | HAIL 1 | 6 S Harrisonville, MO | |
| May 8, 7:10 AM CDT | TSTM WND DMG | Archie, MO | Corrects previous tstm wnd dmg report from Archie. Downed trees and wires and power outages near Truman Road. Time estimated from radar. |
| May 8, 7:10 AM CDT | TSTM WND DMG | Archie, MO | Downed wires and power outages near Truman Road. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS53 KEAX 081140
SVREAX
KSC121-MOC013-037-101-081215-
/O.NEW.KEAX.SV.W.0151.240508T1140Z-240508T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
640 AM CDT Wed May 8 2024
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Miami County in east central Kansas...
Cass County in west central Missouri...
Northwestern Bates County in west central Missouri...
West central Johnson County in west central Missouri...
* Until 715 AM CDT.
* At 639 AM CDT, a severe thunderstorm was located near Drexel, or 12
miles southeast of Louisburg, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City,
West Line, Merwin, and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9468 3874 9462 3874 9461 3884 9460
3869 9395 3846 9432 3838 9454
TIME...MOT...LOC 1139Z 233DEG 41KT 3848 9455
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDB2 follow-up statements
858
WWUS53 KEAX 081148
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 AM CDT Wed May 8 2024
KSC121-081158-
/O.CAN.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Miami KS-
648 AM CDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3839 9461 3867 9461 3884 9460 3869 9395
3846 9432 3838 9454
TIME...MOT...LOC 1148Z 235DEG 41KT 3852 9443
$$
MOC013-037-101-081215-
/O.CON.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Cass MO-Bates MO-Johnson MO-
648 AM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CASS...NORTHWESTERN BATES AND WEST CENTRAL JOHNSON COUNTIES...
At 648 AM CDT, a severe thunderstorm was located near Archie, or 9
miles northwest of Adrian, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City, West
Line, Merwin, and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9461 3867 9461 3884 9460 3869 9395
3846 9432 3838 9454
TIME...MOT...LOC 1148Z 235DEG 41KT 3852 9443
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDB910
WWUS53 KEAX 081201
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
701 AM CDT Wed May 8 2024
MOC013-081210-
/O.CAN.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Bates MO-
701 AM CDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BATES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west central Missouri.
&&
LAT...LON 3848 9439 3848 9461 3867 9461 3884 9460
3869 9395 3847 9431
TIME...MOT...LOC 1200Z 233DEG 36KT 3855 9436
$$
MOC037-101-081215-
/O.CON.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Cass MO-Johnson MO-
701 AM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CASS AND WEST CENTRAL JOHNSON COUNTIES...
At 700 AM CDT, a severe thunderstorm was located near Archie, or near
Harrisonville, moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City, West
Line, and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9439 3848 9461 3867 9461 3884 9460
3869 9395 3847 9431
TIME...MOT...LOC 1200Z 233DEG 36KT 3855 9436
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 AM CDT, 13 minutes earlier. Its key messages:
- Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
- Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
- A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 6:27 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 AM CDT Wed May 8 2024 .KEY MESSAGES... - Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon. - Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday. - A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend. && .DISCUSSION... Issued at 337 AM CDT Wed May 8 2024 Sit and spin upper level low centered across the western Dakotas is expected to fragment today as one of the main shortwaves rounds the base of the trough and pushes east tonight into Thursday. Across eastern Nebraska/eastern Kansas, mid level cloud cover has built overnight with strong isentropic lift near the 300K surface. Area of low pressure has moved into south central Kansas into north central Oklahoma. Warm front with this system has worked into southwestern Missouri as of 08Z, noted with an increase in moisture (dew points of 60+ F) south of the boundary. This boundary is expected to continue to lift north this morning, the increasing low level moisture is expected to reach the edge of the cap. With very steep lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50 knots overhead, expect storms that develop to be capable of very large hail (>2" in diameter) and possibly a strong wind gust or two owing to the mid level dry air. These storms are expected to move to the eastnortheast around 40 knots, but with very linear hodographs, there is the potential for splitting storms with left movers building into the southern portion of the forecast area (east of I-49 and south of I-70). CAMs suggest convective initiation between 9-12Z this morning. Building low level moisture will favor a loaded gun sounding with increasing instability with the very steep lapse rates remaining from 700-500 mb (in excess of 8 C/km). If the atmosphere is able to become capped for a time frame ahead of an approaching short wave, CAPE values may approach 1500-2000 J/kg with the strong shear remaining. Storms this afternoon could be closer to being surface based, bringing all severe hazards into play. Positioning of the boundary will be critical in terms of figuring out the precise threat area, but the greatest threat appears to be east of a line from Harrisonville MO to Chillicothe and areas east. For forecast highs today, sided close to the mean in areas west and north of the convection, with slightly cooler highs across central Missouri that could see storms throughout the day. As the area of low pressure shifts east this evening, northwest winds develop across the region. Cooler air returns to the region, but expect the chances for showers and perhaps a thunderstorm or two to increase across northern Missouri on Thursday as short wave associated with the northern branch of the jet builds south across the Upper Midwest. The low clouds and precipitation will keep temperatures cool across northern Missouri, while areas farther south warm a bit more closer to normal. Quieter weather is expected on Friday as high pressure builds south across the western Great Plains. As this ridge builds south and eventually east, temperatures should gradually warm through the weekend. Increasing south/westerly winds will lead to moisture building back into the region on Sunday. As a lingering fragment of the upper low builds east from the desert southwest, could see a renewed threat for additional showers and thunderstorms late Sunday into early next week. With weaker wind shear, the threat for severe weather looks to possibly be less than today. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 621 AM CDT Wed May 8 2024 Showers and thunderstorms have developed in the vicinity of the terminals this morning. These may impact the terminals briefly between now and 13z, with VSBY dropping to around 4SM. Storms should exit east of the terminals after 14z. Additional redevelopment of storms is possible later this afternoon, but these should remain east of the terminals. Once storms move out, VFR conditions are expected through the period. Light southeasterly winds this morning should veer throughout the morning hours, becoming west northwesterly by this afternoon behind a cold front. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...BT AVIATION...BMW
Hazardous weather outlook, May 8, 6:30 AM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Wed May 8 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 630 AM CDT Wed May 8 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning and afternoon. Large hail will be the main hazard, but damaging winds gusts and a tornado will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 8, 6:06 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Wed May 8 2024
KSZ025-102-MOZ020-028-081130-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
606 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...SOUTHERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH
630 AM CDT...
At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
St. Joseph, Atchison, Agency, Rushville, Lewis And Clark Village,
Doniphan, De Kalb, Cummings, Potter, Bean Lake, and Lewis And Clark
Vi.
This includes the following highways...
Interstate 29 between mile markers 39 and 44.
Interstate 229 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 9522 3973 9467 3942 9509 3942 9513
3945 9530
TIME...MOT...LOC 1105Z 216DEG 42KT 3947 9515
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CDBSpecial weather statement, May 8, 6:30 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024
KSZ057-MOZ043-053-081200-
Miami KS-Bates MO-Cass MO-
630 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT MIAMI...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES THROUGH 700 AM CDT...
At 630 AM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 8 miles south of Louisburg, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, Louisburg,
Drexel, Cleveland, Freeman, Fontana, Lake Annette, West Line,
Hillsdale, Chiles, Bucyrus, New Lancaster, and Wagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9491 3851 9497 3874 9486 3874 9453
3866 9423 3839 9462
TIME...MOT...LOC 1130Z 233DEG 41KT 3850 9471
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:03 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 27 min |
| May 8, 6:30 AM CDT | Special Weather Statement | EAX | Miami | 30 min |
| May 8, 6:58 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 32 min |
| May 8, 7:14 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 31 min |
| May 8, 6:06 AM CDT | Special Weather Statement | EAX | Buchanan | 24 min |
| May 8, 7:10 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 35 min |
| May 8, 7:34 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 41 min |
| May 8, 7:37 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 23 min |
| May 8, 8:00 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 18 min |
| May 8, 8:02 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 8, 8:18 AM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Johnson | 6 hr |
| May 8, 8:36 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 25 min |
| May 8, 8:39 AM CDT | Areal Flood Advisory | EAX | Pettis | 16 min |
| May 8, 8:55 AM CDT | Flash Flood Warning | EAX | Pettis | 6 hr |
| May 8, 9:20 AM CDT | River Flood Warning | EAX | Linn, Livingston | 20 hr |
| May 8, 9:22 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 31 hr |
| May 8, 11:36 AM CDT | River Flood Warning | EAX | Cooper | 33 hr |
| May 8, 2:09 PM CDT | Special Weather Statement | EAX | Henry | 36 min |
| May 8, 2:13 PM CDT | Areal Flood Warning | EAX | Cass, Henry, Johnson | 19 hr |
| May 8, 2:18 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 27 min |
| May 8, 2:34 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 15 hr |
| May 8, 3:02 PM CDT | Areal Flood Warning | EAX | Pettis | 6 hr |
| May 8, 5:26 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.